Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 97, NWS Topeka, KS

July 18, 2012Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 18, 2012, 8:00 PM CDT for Ottawa County, Kansas. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2012, 8:00 PM CDT (01:00 UTC)
Expired
Jul 18, 2012, 8:30 PM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 126 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 8:00 PM CDTTSTM WND DMG2 S Wells, KSDAMAGE AROUND LAKE GOODWIN...ROOF OF HOME BLOWN OFF...MULTIPLE TREES BLOCKING GOODWIN DRIVE
Jul 18, 8:32 PM CDTTSTM WND DMG3 Se Minneapolis, KSPOWER POLES DOWN NEAR K106 AND 170TH ROAD
Jul 18, 8:32 PM CDTTSTM WND DMG4 Se Minneapolis, KSPOWER POLES DOWN NEAR US81 AND IVY ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4009 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

124 
WUUS53 KTOP 190100
SVRTOP
KSC143-190130-
/O.NEW.KTOP.SV.W.0097.120719T0100Z-120719T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
800 PM CDT WED JUL 18 2012

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 830 PM CDT

* AT 757 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NORTH OF 
CULVER...AND MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  BENNINGTON AND NILES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3909 9786 3915 9739 3896 9738 3895 9778
      3896 9784
TIME...MOT...LOC 0100Z 266DEG 13KT 3903 9772

HAIL...0.88IN
WIND...60 MPH

$$

BOWEN
1 follow-up statement
130 
WWUS53 KTOP 190118
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
818 PM CDT WED JUL 18 2012

KSC143-190130-
/O.CON.KTOP.SV.W.0097.000000T0000Z-120719T0130Z/
OTTAWA KS-
818 PM CDT WED JUL 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
OTTAWA COUNTY UNTIL 830 PM CDT...

AT 816 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BENNINGTON...
AND MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
BENNINGTON AND NILES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3895 9779 3902 9778 3910 9779 3915 9739
      3896 9738
TIME...MOT...LOC 0118Z 266DEG 13KT 3903 9764

HAIL...0.88IN
WIND...60 MPH

$$

BOWEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:15 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 18, 3:15 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT WED JUL 18 2012

.DISCUSSION...

20Z WV IMAGERY CONTINUES TO SHOW A LARGE DOME OF H5 HIGH PRESSURE
ANCHORED OVER OKLAHOMA...A CUTOFF LOW OVER THE PACIFIC NORTHWEST AND
A CANADIAN TROF PUSHING ACROSS THE NORTHERN AND CENTRAL PLAINS.
SEVERAL WEAK DISTURBANCES NOTED IN TROF AXIS WITH ONE OVER SOUTHERN
NEBRASKA AND ANOTHER OVER SOUTHERN KANSAS.  A FEW ISOLATED SHOWERS
AND THUNDERSTORMS FIRED OFF ALONG A COLD FRONT OVER SOUTHERN
NEBRASKA AIDED BY THE WEAK H5 DISTURBANCE OVER THE SOUTHERN HALF OF
THE STATE.  ADDITIONAL ISOLATED STORMS WERE DEVELOPING OVER
SOUTHWEST KANSAS AS DEPICTED BY RADAR AT 20Z...AND IS ASSOCIATED
WITH THE DISTURBANCE OVER SOUTHWEST KANSAS.  DOWNWARD COMPRESSION
AHEAD OF THE FRONT PUSHED AFTERNOON HIGHS NEAR OR ABOVE 105 ACROSS
THE CWA.  CONCORDIA RECEIVED AROUND 0.25 INCHES OF PRECIPITATION
SHORTLY BEFORE SUNRISE...SO AFTERNOON TEMPS WERE A BIT SLOWER TO
RISE.

NOT EXPECTING MUCH CHANGE TO THE OVERALL PATTERN.  FRONT EXPECTED TO
SLIP THROUGH DURING THE OVERNIGHT HOURS...AND SHOULD BRING SLIGHTLY
COOLER TEMPERATURES TO AREAS NORTH OF THE BOUNDARY ON THURSDAY.
HRRR...WRF AND NAM ALL INDICATING SOME CONVECTION BREAKING OUT ALONG
THE FRONTAL BOUNDARY DURING THE LATE AFTERNOON AND EVENING HOURS.
CANNOT RULE OUT THE POSSIBILITY ESPECIALLY WITH LIFT ASSOCIATED WITH
THE FRONT...UNINHIBITED PARCEL TO 600MB...SEVERAL DISTURBANCES IN
THE AREA AND CONVECTIVE TEMPS ALREADY REACHED THIS AFTERNOON.  DON'T
EXPECT UPDRAFTS TO BE ORGANIZED WITH BULK SHEAR PROFILES
INSUFFICIENT.  EXPECT DEVELOPMENT WHERE BEST MOISTURE CONVERGENCE
OCCURS ALONG THE FRONT...WHICH ATTM...LOOKS TO BE ALONG THE I70
CORRIDOR BETWEEN MHK AND LWC.  GREATEST THREAT FROM ANY STORMS THAT
DO DEVELOP WILL BE STRAIT LINE WINDS WITH WELL DEFINED INVERTED V
SOUNDING AND DOWNDRAFT CAPES AROUND 1100 J/KG.  EXPECT LOWS IN
THE 70'S.

THURSDAY...EXPECT THE FRONT TO PUSH AND STALL JUST SOUTH OF I70.
MODELS DO INDICATE MOISTURE POOLING ALONG THE BOUNDARY...SO ANY
CHANCE FOR ISOLATED THUNDERSTORM DEVELOPMENT WILL BE NEAR AND SOUTH
OF THE BOUNDARY.  TEMPERATURES SHOULD BE SLIGHTLY COOLER NORTH OF
THE BOUNDARY THURSDAY AFTERNOON BUT COULD EXCEED 105 AGAIN SOUTH OF
THE BOUNDARY.  REGARDLESS...THE HEAT WILL CONTINUE ACROSS THE REGION
AS THE RIDGE PERSISTS WITH HIGHS IN THE UPPER 90'S TO 105.

LONG TERM...THU NIGHT THROUGH NEXT WEDS.

LITTLE PATTERN CHANGE IS ANTICIPATED WITH ANOMALOUS MID-LATITUDE
RIDGE EXPECTED TO REMAIN ANCHORED ACROSS KS/NE THROUGH EARLY NEXT
WEEK. THIS SHOULD KEEP HIGHS IN THE 100 TO 105 RANGE WITH
LITTLE/NO CHANCE FOR PRECIP THROUGH TUES. ONLY RAY OF HOPE COMES
BY THE MIDDLE OF NEXT WEEK AS BOTH OPERATIONAL RUNS OF THE ECMWF
AND GFS ALONG WITH ENSEMBLE MEMBERS SHOW A STRONG SHORTWAVE MOVING
ACROSS THE NORTHERN PLAINS/SOUTHERN CANADA WHICH IF IT WERE TO
OCCUR WOULD FLATTEN THE RIDGE/LOWER HEIGHTS AND PROVIDE THE
OPPORTUNITY FOR COOLER CONDS BY WEDS OR JUST BEYOND WEDS. NOT
READY TO INTRODUCE RAIN CHCS YET GIVEN HOW FAR OUT IT IS ALONG
WITH CURRENT DROUGHT CONDS.

HAVE ALSO OPTED TO EXTEND THE HEAT ADVISORY THROUGH SUNDAY GIVEN
LITTLE APPRECIABLE CHANGE ON THE PATTERN AND EXPECTED CONDS WITH
DAILY HEAT INDICES EXPECTED AROUND 105.

&&

.AVIATION...

EXPECT CONDITIONS TO REMAIN VFR THROUGH THE TAF PERIOD. SOME
QUESTION AS TO WHETHER -TSRA WILL DEVELOP AROUND THE TERMINALS
NEAR 22/23Z. COLD FRONT PUSHING SLOWLY IN FROM NEBRASKA...AND MODELS
DUE INDICATE SOME ISOLATED -TSRA DEVELOPMENT ALONG THE BOUNDARY.
WILL HAVE TO MONITOR OVER THE NEXT FEW HOURS.

BYRNE

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR KSZ008>012-020>024-026-
034>040-054>056-058-059.

&&
Hazardous weather outlook, Jul 18, 6:10 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
610 PM CDT WED JUL 18 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-192315-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
610 PM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS
EVENING...ESPECIALLY ALONG THE INTERSTATE 70 CORRIDOR. LOCALLY
STRONG THUNDERSTORM WIND GUSTS OF 50 TO 60 MPH AND HAIL UP TO
NICKEL SIZE WILL BE THE GREATEST WEATHER HAZARDS WITH THE MOST
ROBUST THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO RANGE FROM 101 TO 107
DEGREES THROUGH SUNDAY. A HEAT ADVISORY IS IN EFFECT FOR THE
ENTIRE AREA THROUGH SUNDAY EVENING.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
MAINLY SOUTH OF INTERSTATE 70 ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

BLAIR

In the hours before

Local storm report, Jul 18, 6:42 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
642 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     4 NE JUNCTION CITY      39.07N 96.78W
07/18/2012                   GEARY              KS   TRAINED SPOTTER

            2 FOOT DIAMETER TREE BROKEN AT BASE...TREE HEIGHT 30 FT
            TALL

&&

SBLAIR
Special weather statement, Jul 18, 6:49 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
649 PM CDT WED JUL 18 2012

KSZ021-034-190015-
CLAY-OTTAWA-
649 PM CDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTTAWA AND CENTRAL
CLAY COUNTIES...

THROUGH 715 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS
PORTIONS OF NORTHEASTERN OTTAWA AND CENTRAL CLAY COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PEA SIZE HAIL AND STRONG WINDS AROUND 50 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE IDANA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3931 9737 3938 9737 3940 9712 3919 9715
      3919 9744 3931 9744
TIME...MOT...LOC 2348Z 269DEG 17KT 3928 9732

BOWEN
Local storm report, Jul 18, 7:21 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
721 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             5 NNE OAK HILL          39.32N 97.31W
07/18/2012  E0.75 INCH       CLAY               KS   PUBLIC

&&

KS
Special weather statement, Jul 18, 7:55 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
755 PM CDT WED JUL 18 2012

KSZ035-190130-
DICKINSON-
755 PM CDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DICKINSON COUNTY...

THROUGH 830 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS
PORTIONS OF CENTRAL DICKINSON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE
HAIL AND STRONG WINDS IN EXCESS OF 50 MPH. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE ENTERPRISE AND CHAPMAN. MOTORISTS ALONG
INTERSTATE 70 BETWEEN MILE MARKERS 268 AND 289 COULD ALSO BE
AFFECTED.

THE STORM COULD INTENSIFY RAPIDLY. BE READY TO TAKE SHELTER IN CASE A
WARNING IS ISSUED.

&&

LAT...LON 3900 9697 3875 9696 3875 9735 3900 9735
TIME...MOT...LOC 0055Z 269DEG 16KT 3894 9718

$$ BOWEN
Local storm report, Jul 18, 7:56 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
756 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     TSTM WND DMG     S MINNEAPOLIS           39.12N 97.71W
07/18/2012                   OTTAWA             KS   EMERGENCY MNGR

            LOCALIZED DOWNBURST BLEW OVER 4 TREES...SEVERAL POWER
            LINES DOWN...SOUTH SIDE OF MINNEAPOLIS

&&

SBLAIR
Special weather statement, Jul 18, 7:56 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
756 PM CDT WED JUL 18 2012

KSZ034-190130-
OTTAWA-
756 PM CDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTTAWA COUNTY...

THROUGH 830 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 10 MPH
ACROSS PORTIONS OF CENTRAL OTTAWA COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG
WINDS IN EXCESS OF 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE WELLS AND NILES.

THE STORM COULD INTENSIFY RAPIDLY. BE READY TO TAKE SHELTER IN CASE A
WARNING IS ISSUED.

&&

LAT...LON 3920 9748 3896 9745 3896 9784 3916 9782
TIME...MOT...LOC 0056Z 269DEG 9KT 3910 9760

$$ BOWEN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:55 PM CDTSpecial Weather StatementTOPDickinson35 min
Jul 18, 7:56 PM CDTSpecial Weather StatementTOPOttawa34 min
Jul 18, 8:31 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa44 min
Jul 18, 9:15 PM CDTSpecial Weather StatementTOPDickinson30 min
Jul 19, 4:21 AM CDTSpecial Weather StatementTOPLyon24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.